Thunderstorm Wind, Rawlins
- When
- July 18, 6:43 PM CST
- Where
- Rawlins County, 6.79 mi NW of Herndon
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.970, -100.870
A line of strong to severe thunderstorms developed over Southwest Nebraska and moved southeast during the late afternoon and into the evening. A peak wind gust of 58 MPH was reported at 6 NW of Herndon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of strong to severe thunderstorms developed over Southwest Nebraska and moved southeast during the late afternoon and into the evening. A peak wind gust of 58 MPH was reported at 6 NW of Herndon. The thunderstorms quickly declined when the outflow winds raced out ahead of the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 18, 5:17 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 517 PM MDT WED JUL 18 2012 .UPDATE... ISSUED AT 513 PM MDT WED JUL 18 2012 BASED ON RADAR TRENDS...BUMPED UP POPS TO SCATTERED FOR SOUTHWEST NEBRASKA AND KANSAS COUNTIES ALONG THE NEBRASKA STATE LINE. STORMS WILL DISSIPATE BY MID TO LATE EVENING WITH THE LOSS OF SURFACE HEATING. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 200 PM MDT WED JUL 18 2012 THROUGH TONIGHT...CONVECTION HAS BEGUN TO INITIATE ALONG AN AREA OF SURFACE CONVERGENCE LOCATED ACROSS EASTERN COLORADO AND THE NEBRASKA PANHANDLE. GIVEN THE WEAK DEEP LAYER SHEAR AND LIMITED INSTABILITY WITH AROUND 500 J/KG MUCAPE PRESENT ACROSS THIS AREA...CONVECTION HAS BEEN GENERALLY POORLY ORGANIZED. THIS AREA OF CONVECTION SHOULD VERY SLOWLY PROGRESS TOWARD EXTREME NORTHWEST KANSAS AND SOUTHWEST NEBRASKA BEFORE SUNSET SO WILL CARRY MENTION OF ISOLATED CONVECTION THROUGH THE LATE EVENING HOURS. WINDS BECOME LIGHT AND VARIABLE OVERNIGHT WITH A CLEARING SKY BY MORNING. THURSDAY SHOULD BE ANOTHER HOT ONE WITH TEMPS GENERALLY IN THE 100 TO 105 RANGE WITH A FEW LOCATIONS APPROACHING THE 110 MARK OVER THE FAR EASTERN PORTIONS OF THE FORECAST AREA CLOSER TO THE CENTER OF THE RIDGE OF HIGH PRESSURE. WINDS WILL GENERALLY BE FROM THE SOUTHEAST BUT SHOULD REMAIN LIGHT. RH VALUES WILL FALL TO AROUND 15 PERCENT ACROSS MUCH OF THE AREA BUT WITH WINDS LIKELY REMAINING BELOW NEEDED CRITERIA...NOT CURRENTLY PLANNING ON ANY FIRE WEATHER HIGHLIGHTS. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 200 PM MDT WED JUL 18 2012 THURSDAY NIGHT-SATURDAY...CENTER OF UPPER HIGH TO REMAIN OVER EASTERN COLORADO AT THE BEGINNING OF THE PERIOD...EXPANDING SLOWLY EASTWARD ACROSS WESTERN AND CENTRAL KANSAS SATURDAY. PLUME OF DEEPEST MOISTURE TO REMAIN GENERALLY WEST OF THE AREA THUS IT APPEARS TO BE DRY THROUGH THE PERIOD. HIGH TEMPERATURES FRIDAY AND SATURDAY 95 TO 100 IN EASTERN COLORADO...100-107 FOR THE REMAINDER OF THE FORECAST AREA. WILL NEED TO WATCH THE MCCOOK TO HILL CITY AREAS FOR POSSIBLY HEAT ADVISORIES AS HEAT INDICES OF 102-104 EXPECTED PRESENTLY. SUNDAY-WEDNESDAY...DRY THROUGH TUESDAY WITH HIGH TEMPERATURES AROUND 100 IN FAR EASTERN COLORADO...100-107 ACROSS THE REST OF THE FORECAST AREA. ON WEDNESDAY CLOUDS INCREASE A BIT ACROSS THE NORTHWEST HALF OF THE AREA AS A COLD FRONT APPROACHES FROM THE NORTH. UPPER HIGH PRESSURE CENTER WEAKENS A BIT WHILE DRIFTING EAST. 850MB TEMPERATURES WOULD SUPPORT TEMPERATURES IN THE SUNDAY THROUGH TUESDAY PERIOD BUT WITH THE CLOUDS AND PROXIMITY OF THE FRONT HAVE GONE WITH THE INIT PROCEDURE WHICH SUGGESTS 90S ACROSS THE AREA. WITH THE INCREASE IN CLOUDS AND PROXIMITY OF THE FRONT SOME SHOWERS AND THUNDERSTORMS ARE POSSIBLE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 513 PM MDT WED JUL 18 2012 THUNDERSTORMS WILL IMPACT THE KMCK TERMINAL EARLY THIS EVENING WITH GUSTY WINDS AND PERHAPS A BRIEF PERIOD OF MVFR CEILINGS. THUNDERSTORMS DO NOT APPEAR THEY WILL DIRECTLY IMPACT KGLD...THOUGH AN OUTFLOW BOUNDARY COULD PRODUCE ERRATIC AND GUSTY WINDS IN THE EVENING. OTHERWISE...VFR CONDITIONS EXPECTED. THERE WILL BE LOW PROBABILITIES FOR AN ISOLATED THUNDERSTORM ONCE AGAIN THURSDAY AFTERNOON. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...024 SHORT TERM...FOLTZ LONG TERM...007 AVIATION...024
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 245 PM MDT WED JUL 18 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 245 PM MDT WED JUL 18 2012 /345 PM CDT WED JUL 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TRI-STATE REGION THIS AFTERNOON AND EVENING. THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW BUT THE STRONGEST STORMS COULD BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS. GIVEN THE VERY DRY CONDITIONS...THESE GUSTY WINDS COULD GENERATE AREAS OF BLOWING DIRT WHICH MAY TEMPORARILY REDUCE VISIBILITY. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AS STORMS WILL MOVE VERY SLOWLY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FROM THURSDAY THROUGH MONDAY HEAT INDEX VALUES OF 100-105 DEGREES ARE EXPECTED GENERALLY ALONG AND EAST OF A LINE FROM TRENTON NEBRASKA TO GOVE KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT WED JUL 18 2012
NEZ080-190000-
HITCHCOCK-
609 PM CDT WED JUL 18 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PALISADE...MOVING SOUTHEAST AT 20 MPH.
A LOT OF SMALL HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
STORM.
TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4035 10080 4007 10075 4001 10076 4001 10123
4031 10133 4034 10132 4036 10129
TIME...MOT...LOC 2309Z 323DEG 16KT 4031 10116
BULLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT WED JUL 18 2012
KSZ002-003-NEZ080-190100-
DECATUR-HITCHCOCK-RAWLINS-
711 PM CDT WED JUL 18 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS AND HITCHCOCK COUNTY IN SOUTHWEST
NEBRASKA...
AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HERNDON...MOVING SOUTHEAST AT 5
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4010 10076 4001 10076 4000 10067 3988 10054
3966 10103 4000 10124 4013 10079
TIME...MOT...LOC 0011Z 331DEG 5KT 4001 10084
BULLERThe Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385330.